Serotonin is a hormone, also known as 5-hydroxytryptamine or 5-HTP, found in the body. Primary centers containing this hormone are the brain, pineal gland, blood platelets and the intestines. Serotonin is formed in the body from L-tryptophan, an amino acid. The body then stores serotonin until it is activated by the enzyme monoamine oxidase. Serotonin is a neurotransmitter, meaning that it is responsible for transmitting messages or signals between nerve cells, causing a narrowing of the blood vessels.
Serotonin plays a major role in several important bodily functions, such as appetite and sleep. It is also known for the role it plays in regulating mood, learning, memory and behavior. Serotonin plays an important role in cardiovascular function, temperature regulation, endocrine regulation and muscle retraction. Serotonin is perhaps most famous for its role in depression.
Serotonin syndrome is a potentially life-threatening condition that was first discussed in the literature in 1959. Serotonin syndrome can occur when an individual is exposed to medications or chemicals that lead to a significant and dangerous level of serotonin accumulated in the body. This condition might occur in response to starting a new medication or during an increase to a current medication. It may also occur when an individual mixes over the counter medications that affect serotonin levels, migraine medications, and alcohol or street drugs, with their anti-depressant medications.
The primary offending antidepressant medications include selective serotonin reuptake inhibitors, or SSRIs, serotonin and norepinephrine reuptake inhibitors, or SNRIs, as well as the older class of anti-depressants known as tricyclics and monoamine oxidase inhibitors, or MAOIs. Examples of SSRIs include fluoxetine, fluvoxamine, citalopram, paroxetine and sertraline. Examples of SNRIs include venlafaxine and trazadone. MAOIs include medications such as phenelzine and isocarboxazid, while examples of tricyclic antidepressants include amitriptyline and nortriptyline.
The smoking cessation medication and antidepressant bupropion, known also by its commercial names of Wellbutrin and Zyban, can prompt increased serotonin levels. In addition, so can medications used to treat migraines and some mood disorders, including triptans, valproic acid, lithium and carbamazapine. The pain medications fentanyl, meperidine, tramadol and cyclobenzaprine also make the list of medications to look out for.
Street drugs such as ecstasy, LSD, amphetamines and cocaine, cough medicines containing dextromethorphan, herbal supplements like St. John’s Wort, and the mood stabilizer lithium can contribute to increased serotonin levels. Finally, some antibiotics, like linezolid, and anti-nausea medications also affect serotonin.
Combinations of any of the above medications should be discussed with a pharmacist and physician to ensure that a comprehensive review of medication interactions is considered to decrease the potential for serotonin syndrome.
Symptoms of serotonin syndrome
A physician should always monitor changes to medications affecting serotonin levels in the body carefully. Some symptoms indicating potential presence of serotonin syndrome will likely occur within a few hours of a medication change. These symptoms include dilated pupils, rapid heart rate and elevated blood pressure, agitation, confusion, loss of muscle control and coordination, headache, chills, shivering, profuse sweating, diarrhea and goose bumps. As serotonin syndrome progresses towards a serious emergency, an individual might present with irregular heartbeat, seizures, high fever and unconsciousness.
Serotonin syndrome is a very serious condition that can result in death. A doctor should be contacted immediately if an individual experiences any of the aforementioned syndromes of serotonin syndrome.
Due to the potentially life-threatening effects of this condition, medical treatment should be sought immediately. If serotonin syndrome is suspected, go to the nearest emergency room with all medications currently being taken.
The primary treatment for serotonin syndrome is to remove the offending medication. Typically, once the medication is discontinued, serotonin syndrome will resolve itself within 24 hours. Moderate symptoms of serotonin syndrome may require hospitalization, while severe symptoms will likely require intensive hospital based treatment.
There are a number of treatments a doctor may consider to treat this condition, depending on the severity of the symptoms. If serotonin syndrome occurs because an individual has taken an overdose of serotonergic medications then charcoal treatment may be necessary. Muscle relaxants may be given to reduce agitation, muscle stiffness and decrease risk of seizures, while serotonin-production blocking agents can block production of more serotonin. Medications might be used to bring down heart rate and blood pressure, or medications to paralyze muscles temporarily in conjunction with a breathing tube might be used in some cases. Finally, intravenous fluids and oxygen may be used to maintain oxygen levels in the blood and prevent or treat dehydration.